Something in the the manufacturing of Pfizer's ($PFE) tuberculosis drug rifampin is out of whack. It has left some vials of the powder the wrong color. Instead of a red, they have a brown/black tint.
Pfizer is unsure what effect it might have on patients, but while it investigates, it is warning healthcare providers to check the powder color and the tint of the reconstituted product before giving injections.
The company pointed out in the "Dear Physician" letter that rifampin is "medically necessary" and that the affected vials "may not meet the specifications for drug product potency, degradation products and impurities, in addition to description (color/appearance) arising from the drug manufacturing process." That might mean, Pfizer said, that "a patient infused with affected product may receive a sub‐potent dose and may experience undesired events, such as an insufficient clinical response or adverse events not previously observed with the administration of rifampin."
Pfizer lists 27 potentially affected lots and said that the FDA is aware of the problem. It is not recalling the injectable drugs but said that discolored product should be discarded.
The manufacturing problem has come up at a particularly bad time. The drug has now landed on the FDA's drug shortage list a week after Sanofi's ($SNY) rifampin-and-isoniazid combination capsule, Rifamate, was added to the shortage list. Supplies of Pfizer's drug are expected to run short through June, while Sanofi expects to resume shipping Rifamate in June, making it available for patients in July. The Centers for Disease Control and Prevention says rifampin is one of the most important treatments for TB.
- here's the Pfizer notice
Pfizer TB drug joins shortage parade after potency warning
Drug shortages ease but remain serious problem
Sanofi plant problems result in vaccine shortage